Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Louisville, KY

May 26, 2004Anderson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 26, 2004, 2:37 PM EDT for Anderson County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 2:37 PM EDT (18:37 UTC)
Expired
May 26, 2004, 3:00 PM EDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Anderson County, KY

The radar

The Louisville radar (KLVX), 81 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:25 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS53 KLMK 261837
SVRLMK
KYC005-261900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
236 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ANDERSON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 300 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JOHNSONVILLE...OR ABOUT 39 MILES SOUTHEAST
  OF LOUISVILLE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHBROOK AROUND 250 PM EDT
  TYRONE AROUND 250 PM EDT

DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM 
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3802 8515 3789 8516 3789 8502 3794 8496
          3796 8483 3804 8484

$$
TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:30 AM EDT, 12 hours 7 minutes earlier.

Area forecast discussion, May 26, 2:30 AM EDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 AM EDT WED MAY 26 2004

AFTER SUBSTANTIAL RAINS FELL ACROSS OUR CWA LAST EVENING...RADAR
SHOWS ADDITIONAL RAINFALL DEVELOPING ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. EXPECT THIS AREA TO MOVE INTO SOUTHERN INDIANA
AND WEAKEN TOWARDS DAWN. A SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE
IN SOUTHEAST MISSOURI...AND A STATIONARY FRONT ORIENTATED PARALLEL
TO BUT NORTH OF THE OHIO RIVER ACROSS SOUTHERN INDIANA. THIS FRONT
IS NOT EXPECTED TO MOVE MUCH...PERHAPS SAGGING SOUTH INTO EXTREME
NORTHERN KENTUCKY BY THIS AFTERNOON.

THE UPPER AIR PATTERN FOR TODAY AND TONIGHT WILL FEATURE A STRONG
ZONAL JET EXTENDING FROM A POSITIVELY TILTED TROUGH OVER THE
SOUTHERN ROCKIES ACROSS THE NORTHERN OHIO VALLEY. WITH FAST ZONAL
FLOW...INDIVIDUAL DISTURBANCES ARE HARD TO DISCERN. OVERALL I EXPECT
PRECIPITATION TO DIMINISH TO SCATTERED SHOWERS DURING THE MORNING
HOURS...BEFORE REDEVELOPING LATE THIS AFTERNOON IN A MORE UNSTABLE
ATMOSPHERE.

FOR WEDNESDAY NIGHT AND THURSDAY...STATIONARY FRONT WILL CONTINUE TO
RESIDE ACROSS LOWER OHIO VALLEY. YET ANOTHER IN A SERIES OF
DISTURBANCES WILL MOVE ACROSS CWA. EXACT LOCATION OF THE FRONT WILL
DETERMINE THE HEAVIEST RAINFALL...BUT LIKE TUESDAY
EVENING...TRAINING STORMS MAY BRING HEAVY RAINFALL TO AREAS OF
SOUTHERN INDIANA OR CENTRAL KENTUCKY. WITH WIDESPREAD RAINFALL
AMOUNTS OF 1 TO 2 1/2 HAVEN FALLEN TUESDAY EVENING...POSSIBILITY OF
FLOODING EXISTS AND WILL PROBABLY ISSUE FLOOD WATCH THROUGH 4 AM
THURSDAY.

WILL ALSO CONTINUE CHANCES OF RAIN THURSDAY NIGHT AND FRIDAY AS
STATIONARY FRONT STILL WAVERS ACROSS LOWER OHIO VALLEY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.

&&

DENMAN
Hazardous weather outlook, May 26, 1:15 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT WED MAY 26 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
115 PM EDT (1215 PM CDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A NEARLY STALLED FRONTAL BOUNDARY, COMBINED WITH A VERY MOIST AND
MODERATELY UNSTABLE AIRMASS, WILL PRODUCE PERIODS OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD
WATCH CONTINUES. IN ADDITION, THERE IS A SLIGHT RISK OF SEVERE
STORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA.
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH LARGE HAIL ALSO
A THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR THE OUTLOOK AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. EXAMPLES ARE DOWNED TREES OR STRUCTURAL DAMAGE
DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS
BLOCKING ROADWAYS.

KIRKPATRICK

In the hours before

Local storm report, May 26, 2:10 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
159 PM EDT WED MAY 26 2004...COR FOR SOURCE...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0157 PM     FLASH FLOOD      IRVINGTON               37.88N 86.28W
05/26/2004                   BRECKINRIDGE       KY   AMATEUR RADIO

            FIVE TO SIX INCHES WERE OVER A ROAD IN THE TOWN OF
            IRVINGTON. TWO INCHES OF WATER WERE STANDING ON OTHER
            ROADS.

&&

LD
Local storm report, May 26, 2:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     RADCLIFF                37.82N 85.94W
05/26/2004                   HARDIN             KY   LAW ENFORCEMENT

            TREES WERE DOWNED.

&&

LD
Local storm report, May 26, 2:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
221 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     BLIZZARD         ELIZABETHTOWN           37.70N 85.87W
05/26/2004                   HARDIN             KY   LAW ENFORCEMENT

            TREES WERE DOWNED.

&&

LD
Local storm report, May 26, 2:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     COXS CREEK              37.90N 85.47W
05/26/2004                   NELSON             KY   AMATEUR RADIO

            TREES DOWN.

&&

LD
Local storm report, May 26, 2:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
229 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     ELIZABETHTOWN           37.70N 85.87W
05/26/2004                   HARDIN             KY   TRAINED SPOTTER

            POWER LINES WERE DOWNED IN ELIZABETHTOWN.

&&

LD
Local storm report, May 26, 2:35 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     SHEPHERDSVILLE          37.99N 85.71W
05/26/2004                   BULLITT            KY   LAW ENFORCEMENT

            TREES DOWN SW AND SE SHEPERDSVILLE

&&

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:09 PM EDTSevere Thunderstorm WarningLMKBreckinridge51 min
May 25, 8:31 PM EDTSevere Thunderstorm WarningLMKMeade29 min
May 25, 9:02 PM EDTSevere Thunderstorm WarningLMKHardin43 min
May 25, 9:07 PM EDTFlash Flood WarningLMKBreckinridge, Meade3 hr
May 26, 12:29 AM EDTSevere Thunderstorm WarningLMKGreen21 min
May 26, 1:21 PM EDTFlash Flood WarningLMKBreckinridge2 hr
May 26, 1:59 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin36 min
May 26, 2:07 PM EDTFlash Flood WarningLMKHardin83 min
May 26, 2:09 PM EDTSevere Thunderstorm WarningLMKLarue, Nelson36 min
May 26, 2:24 PM EDTSevere Thunderstorm WarningLMKMarion, Washington36 min
May 26, 2:38 PM EDTSevere Thunderstorm WarningLMKGreen, Taylor37 min
May 26, 2:41 PM EDTSevere Thunderstorm WarningLMKButler34 min
May 26, 2:44 PM EDTSevere Thunderstorm WarningLMKBoyle, Mercer31 min
May 26, 3:01 PM EDTSevere Thunderstorm WarningLMKJessamine, Woodford29 min
May 26, 3:12 PM EDTSevere Thunderstorm WarningLMKCasey, Lincoln33 min
May 26, 3:16 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison34 min
May 26, 3:19 PM EDTSevere Thunderstorm WarningLMKAdair, Russell41 min
May 26, 3:47 PM EDTFlash Flood WarningLMKWarren103 min
May 26, 4:19 PM EDTFlash Flood WarningLMKBarren116 min
May 26, 6:11 PM EDTSevere Thunderstorm WarningLMKLogan34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.